Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 85, NWS Baltimore/Washington

June 3, 20214 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 3, 2021, 4:20 PM EDT for 4 counties in Maryland. It was in force for 40 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2021, 4:20 PM EDT (20:20 UTC)
Expired
Jun 3, 2021, 5:00 PM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baltimore County, MD, Carroll County, MD, City of Baltimore, MD, Howard County, MD

The radar

The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:24 PM EDTTSTM WND DMG2 Se Sykesville, MDTREE REPORTED DOWN ON THE 600 BLOCK OF RIVER ROAD.
Jun 3, 4:27 PM EDTTSTM WND DMG2 E Sykesville, MDTREE REPORTED DOWN 1300 BLOCK RAINCLIFFE ROAD.
Jun 3, 4:27 PM EDTTSTM WND DMG2 Nnw Eldersburg, MDTREE REPORTED DOWN ON CHERRY TREE LANE NEAR BARTHOLOW ROAD.
Jun 3, 4:45 PM EDTHAIL 12 Ene Lochearn, MD
Jun 3, 4:49 PM EDTTSTM WND DMG2 Ese Mcdonogh, MDTREE DOWN IN ROAD NEAR INTERSECTION OF WOODHOLME AVENUE AND REISTERSTOWN ROAD
Jun 3, 4:54 PM EDTTSTM WND DMG2 N Lochearn, MDTREE DOWN NEAR THE INTERSECTION OF CHURCH LANE AND GREENWOOD ROAD
Jun 3, 5:04 PM EDTTSTM WND DMGTowson, MDNUMEROUS TREES DOWN OFF HILLENDALE HEIGHTS ROAD ACROSS FROM JACKSONVILLE ELEMENTARY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:48 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS51 KLWX 032020
SVRLWX
MDC005-013-027-510-032100-
/O.NEW.KLWX.SV.W.0085.210603T2020Z-210603T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
420 PM EDT Thu Jun 3 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in north central Maryland...
  Northwestern Baltimore City in northern Maryland...
  Northeastern Howard County in central Maryland...
  Southwestern Baltimore County in northern Maryland...

* Until 500 PM EDT.

* At 420 PM EDT, a severe thunderstorm was located over Sykesville,
  or 11 miles northwest of Historic Ellicott City, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Baltimore, Pikesville, Cockeysville, Ellicott City, Towson,
  Woodlawn, Randallstown, Owings Mills, Eldersburg, Milford Mill,
  Reisterstown, Lochearn, Mays Chapel, Timonium, Sykesville, Oakland,
  Lutherville-Timonium, Garrison, Lutherville and Henryton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3928 7695 3943 7701 3951 7667 3935 7659
TIME...MOT...LOC 2020Z 254DEG 27KT 3936 7698 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL
2 follow-up statements
685 
WWUS51 KLWX 032045
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
445 PM EDT Thu Jun 3 2021

MDC013-027-032055-
/O.CAN.KLWX.SV.W.0085.000000T0000Z-210603T2100Z/
Carroll MD-Howard MD-
445 PM EDT Thu Jun 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL AND
NORTHEASTERN HOWARD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Maryland.

LAT...LON 3933 7679 3946 7688 3951 7667 3935 7659
      3933 7669
TIME...MOT...LOC 2045Z 254DEG 27KT 3941 7674 

$$

MDC005-510-032100-
/O.CON.KLWX.SV.W.0085.000000T0000Z-210603T2100Z/
Baltimore City MD-Baltimore MD-
445 PM EDT Thu Jun 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL BALTIMORE COUNTY AND NORTHWESTERN BALTIMORE CITY...

At 445 PM EDT, a severe thunderstorm was located over Pikesville,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Baltimore, Pikesville, Cockeysville, Towson, Randallstown, Owings
Mills, Milford Mill, Reisterstown, Lochearn, Mays Chapel, Timonium,
Lutherville-Timonium, Garrison, Lutherville, Ruxton, Riderwood,
Brooklandville, Mcdonogh and Stevenson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3933 7679 3946 7688 3951 7667 3935 7659
      3933 7669
TIME...MOT...LOC 2045Z 254DEG 27KT 3941 7674 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL
962 
WWUS51 KLWX 032056
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
456 PM EDT Thu Jun 3 2021

MDC005-510-032105-
/O.EXP.KLWX.SV.W.0085.000000T0000Z-210603T2100Z/
Baltimore City MD-Baltimore MD-
456 PM EDT Thu Jun 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BALTIMORE COUNTY
AND NORTHWESTERN BALTIMORE CITY WILL EXPIRE AT 500 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Maryland.

Remember, a Severe Thunderstorm Warning still remains in effect for
central Baltimore County and northern Baltimore City. 

LAT...LON 3933 7679 3946 7688 3951 7667 3935 7659
      3933 7669
TIME...MOT...LOC 2055Z 254DEG 27KT 3943 7667 

$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:37 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 3, 2:37 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Thu Jun 3 2021

.SYNOPSIS...
A slow-moving cold front approaching from the Ohio River Valley
will cross the Middle Atlantic Friday. High pressure will then
build across the southeastern United States this weekend before
anchoring offshore for much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of mid afternoon, an upper-level trough and attendant
surface cold front were pivoting slowly eastward across the
Ohio River Valley. A surface trough has developed from central
Pennsylvania southward roughly down the I-81 corridor into
upstate North Carolina. This surface trough, coupled with an
enhancement in low- to mid-level flow and subtle height falls
ahead of the approaching upper-level trough, is acting as the
impetus for showers and thunderstorms this afternoon.

Given the convergence and linear forcing along the surface
trough, thunderstorms should congeal into one or multiple lines
as they move generally eastward into this evening. Winds aloft
between 850 and 500 mb will increase to 30 to 40 kt, providing
enough shear to organize storms into multicell clusters/lines
and transient/embedded supercells. Although lapse rates in the
mid levels are poor, steepening low-level lapse rates and high
PW air will likely lead to isolated to scattered instances of
localized damaging downburst winds in stronger storms.

Although the wind aloft should move storms along at about a 30-35
mph clip, the steering flow is largely parallel to the boundary
causing the convection (especially over northeastern Maryland)
which is expected to result in repeated rounds of thunderstorms
and potential flash flooding through this evening.

Continued moisture advection and height falls overnight will
likely lead to at least scattered shower and thunderstorm
activity persisting well into the overnight hours, though with
somewhat less intensity overall. There are some signals for a
semi-focused area of heavier rain brushing central VA to
southern MD on the nose of another subtle LLJ enhancement, but
confidence given recent dry conditions wasn't quite there for a
watch across those areas just yet.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Concern is growing a bit for convective potential again Friday
afternoon, particularly in the I-95 corridor. Although lots of
clouds and some shower activity will likely be around to start
the day, even modest heating of the humid airmass coupled with
the trough axis aloft/surface cold front crossing should create
enough of an unstable atmosphere to result in scattered
thunderstorms (possibly congealing into a line with gusty to
damaging wind potential).

Thereafter, high pressure will build across the southeastern
United States resulting in a clearing and warming trend Friday
night through the first half of the weekend.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Warm and mostly sunny with temperatures 90-95 outside of the
mountains on Sunday with minimal chances for precipitation as a
region of Bermuda high pressure ushers south/southwest winds into
the region. In the upper levels, a SE-US ridge prevails. Have nudged
temperatures to the higher end of NBM guidance Sunday due to
anticipated deep mixing.

Above average temperatures continue through the long term, with
surface moisture increasing daily through Wednesday. Surface
dew points and humidity values could make some locations have heat
indices well into the mid to upper 90s Monday and Tuesday. Should
the temperatures forecast increase above what is currently forecast,
some areas could flirt with heat advisory criteria.

There could be a shower/storm that forms across the mountains
Monday, with the higher chance on Tuesday and Wednesday as the upper
level ridge retrogrades towards the central plains and disturbances
move through the upper level west/northwest flow that sets up over
the Great Lakes and Mid-Atlantic region. These disturbances
will be fairly weak, but could spark a few thunderstorms of the
pulse variety Tuesday and Wednesday afternoon.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR expected outside of convection through this evening before
IFR CIGs return overnight. CIGs expected to break and lift by
midday Friday with another round of thunderstorms Fri aft. Any
storms likely produce very heavy rain and strong to severe (35
to 50 kt) wind gusts. VFR and clearing Fri night-Sat as high
pressure builds. Wind S outside of convection through early
Fri before shifting to NW behind a cold front Fri PM.

VFR conditions with a light south/southwest wind Sunday into Monday
as high pressure resides offshore.

&&

.MARINE...
SCAs through much of tonight for S flow ahead of a slow-moving
cold front. Thunderstorms may produce even stronger winds over
the waters through this evening, as well. Winds are expected to
turn NW and become lighter later Friday into Saturday after the
cold front crosses and high pressure builds.

Light south/southwest winds Sunday into Monday with high pressure
offshore. Winds likely remain below SCA levels.

&&

.TIDES/COASTAL FLOODING...
Southerly winds have begun pushing water northward through the
Chesapeake. Surge models are not handling this well, so the
forecast is a little uncertain. Since southerly flow will
continue through early Friday, maintained the current anomalies
or increased them slightly in the forecast. This results in
some caution stages, but minor flooding is not expected at this
time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ004>006-
     008-011-503>508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 4 AM EDT Friday for ANZ530>533-536-
     537-539>542.
     Small Craft Advisory until 9 AM EDT Friday for ANZ534-543.
     Small Craft Advisory until 2 AM EDT Friday for ANZ535-538.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...CPB
AVIATION...DHOF/CPB
MARINE...DHOF/CPB
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 3, 3:03 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
303 PM EDT Thu Jun 3 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-041915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
303 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM. The main
threat is damaging wind gusts, though a tornado cannot be ruled
out.

A Flash Flood Watch is in effect for northeastern Maryland where
the threat for flooding is highest, though isolated instances of
flooding are possible outside the watch area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are possible Friday afternoon, and a few
may produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Friday afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-041915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
303 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM for areas near
and east of the Blue Ridge. The main threat is damaging wind
gusts, though a tornado cannot be ruled out.

A Flash Flood Watch is in effect for north-central and northeastern
Maryland where the threat for flooding is highest, though isolated
instances of flooding are possible outside the watch area near and
east of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-041915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
303 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:56 AM EDTFlash Flood WatchLWXBaltimore, Carroll, Cecil, Frederick, Harford, Howard and 2 more13 hr
Jun 3, 3:14 PM EDTSevere Thunderstorm WarningLWXFrederick, Montgomery46 min
Jun 3, 3:47 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery43 min
Jun 3, 3:50 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington40 min
Jun 3, 4:12 PM EDTSevere Thunderstorm WarningLWXBaltimore33 min
Jun 3, 4:43 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford, City of Baltimore47 min
Jun 3, 4:51 PM EDTTornado WarningLWXBaltimore, Harford9 min
Jun 3, 4:54 PM EDTSevere Thunderstorm WarningLWXFrederick, Montgomery36 min
Jun 3, 4:58 PM EDTAreal Flood WarningLWXBaltimore, Harford6 hr
Jun 3, 4:59 PM EDTTornado WarningLWXBaltimore, Harford16 min
Jun 3, 5:26 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford49 min
Jun 3, 5:27 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery33 min
Jun 3, 5:55 PM EDTAreal Flood WarningLWXBaltimore, Harford34 min
Jun 3, 6:03 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's28 min
Jun 3, 6:14 PM EDTSevere Thunderstorm WarningLWXCecil, Harford34 min
Jun 3, 6:29 PM EDTFlash Flood Warning Considerable damage threatLWXBaltimore, Harford3 hr
Jun 3, 6:36 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford39 min
Jun 3, 6:46 PM EDTAreal Flood WarningLWXCecil4 hr
Jun 3, 6:53 PM EDTTornado WarningLWXHarford10 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.